Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Sacramento, CA

May 13, 2008

NWS Sacramento, CA issued this red flag warning at May 13, 2008, 3:52 PM PDT. It took effect at May 14, 2008, 5:00 AM PDT. It was in force for 55 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2008, 3:52 PM PDT (22:52 UTC)
In effect from
May 14, 2008, 5:00 AM PDT
Expired
May 16, 2008, 11:46 AM PDT
In force
55 hr
Issued by
NWS Sacramento, CA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at May 13, 10:00 AM PDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 13, 10:00 AM PDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 AM PDT TUE MAY 13 2008

.DISCUSSION...
MID TO HIGH LEVEL CLOUDS MOVING ACROSS FAR NORTHERN
CALIFORNIA...OTHERWISE...CLEAR SKIES OVER THE CWA TODAY AS RIDGING
OVER THE EASTERN PACIFIC CONTINUES TO STRENGTHEN. CURRENT
TEMPERATURES ARE RUNNING 3 TO 10 DEGREES WARMER THAN YESTERDAY. THIS
MORNINGS NAM AND GFS MODELS SHOW A 5 DEGREE WARMING TREND TODAY IN
850 MB TEMPS. THE WARMER AIR ALOFT SHOULD MIX TO THE SURFACE UNDER A
VERTICALLY STACKED NORTHERLY WIND REGIME BOOSTING TODAYS MAX TEMPS
FROM 5 TO 10 DEGREES WARMER THAN YESTERDAY. THAT TRANSLATES TO
VALLEY TEMPS REACHING THE UPPER 80S AND LOWER 90S WHILE HIGHER
TERRAIN RANGES IN THE 70S. MINIMUM RH VALUES LAST NIGHT RANGED IN
THE TEENS TO LOWER 20S WITH SIMILAR VALUES EXPECTED TONIGHT.
NORTHERLY WINDS ON THE LIGHTER SIDE THIS MORNING BUT ARE EXPECTED TO
BECOME MORE MODERATE THIS AFTERNOON AS BREEZY CONDITIONS SET IN
OVERNIGHT.

THE NORTH-SOUTH GRADIENT FROM MFR-SAC WILL REALLY START TO TIGHTEN
EARLY WEDNESDAY MORNING NEARING 10 MB. TEMPERATURES ON WEDNESDAY
WILL WARM ANOTHER 3-6 DEGREES PUTTING THE VALLEY NEAR THE MID 90S.
THE INCREASE IN WINDS AND HEAT COUPLED WITH POOR RH RECOVERY WILL
CONTINUE THROUGH THE WEEK AS RIDGING REMAINS OVER THE WEST COAST.
THURSDAY AND FRIDAY STILL SEEM TO BE THE PEAK DAYS FOR HOT
TEMPERATURES WITH JUST A GRADUAL DOWNWARD TREND IN TEMPS OVER THE
WEEKEND. THIS FORECAST ALONG WITH DRY FUELS IN THE VALLEY CATALYZED
THE ISSUANCE OF A FIRE WEATHER WATCH WEDNESDAY THRU FRIDAY MORNING
FOR SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS...NEARBY
FOOTHILLS...THE DELTA REGION AND LAKE COUNTY. WINDS ALOFT WILL
TRANSITION TO AN EASTERLY DIRECTION ON THURSDAY WHICH COULD LESSEN
NORTHERLY WINDS IN THE VALLEY...HOWEVER THIS SHOULD INITIATE WARMING
DOWNSLOPE WINDS ALONG THE WESTERN SIERRA SLOPES.

ECMWF AND GFS ARE IN GOOD AGREEMENT THROUGH THE WEEKEND KEEPING HIGH
PRESSURE RIDGING OVER CALIFORNIA. ON MONDAY...THE MODELS BEGIN TO
DIVERGE AS THE ECMWF SHOWS THE RIDGE FLATTENING OUT WHILE A LOW
PRESSURE SYSTEM MOVES INTO CANADA AND THE PACIFIC NORTHWEST. THE GFS
BRINGS A TROUGH DOWN OVER THE EASTERN PACIFIC WHILE THE RIDGE GETS
PUSHED EASTWARD. BY MIDWEEK...THE GFS REBUILDS HIGH PRESSURE INTO
THE OREGON-CALIFORNIA BORDER WHILE THE ECMWF DROPS A LOW PRESSURE
CELL OVER EASTERN CALIFORNIA AND THE GREAT BASIN. JBB

&&

.AVIATION...HIGH PRESSURE WILL CONTINUE TO BUILD OVER NORTHERN
CALIFORNIA OVER THE NEXT 24 HOURS...WITH VFR CONDITIONS PREVAILING.
A FEW HIGH CLOUDS WILL BRUSH THE FAR NORTHERN PORTION OF THE STATE
TODAY.  OTHERWISE...EXPECT CLEAR SKIES TO PREVAIL.  NORTHERLY WINDS
WILL INCREASE LATE TONIGHT AND WEDNESDAY...WITH GUSTS UP TO 35 KTS
POSSIBLE.  LOW LEVEL WIND SHEAR MAY BE POSSIBLE AT THE TAF LOCATIONS
BETWEEN 06Z AND 16Z WEDNESDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...FIRE WEATHER WATCH IN EFFECT FOR THE SACRAMENTO AND NORTHERN SAN
   JOAQUIN VALLEYS...EASTERN FOOTHILLS...AND LAKE COUNTY FROM
   WEDNESDAY AFTERNOON THRU FRIDAY MORNING.

&&
Hazardous weather outlook, May 13, 7:00 AM PDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE MAY 13 2008

CAZ013>019-063-064-066>069-141400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A RIDGE OF HIGH PRESSURE WILL BRING ABOVE NORMAL TEMPERATURES
THROUGH SATURDAY. NEAR RECORD TO RECORD TEMPERATURES ARE EXPECTED
THURSDAY AND FRIDAY...SEE SPECIAL WEATHER STATEMENT. GUSTY NORTH TO
EAST WINDS ARE EXPECTED TO INCREASE WEDNESDAY INTO THURSDAY. THE
GUSTY WINDS ARE EXPECTED TO LINGER INTO FRIDAY. THE GUSTY WINDS AND
LOW HUMIDITIES WILL BRING CRITICAL FIRE WEATHER CONDITIONS
WARRANTING A FIRE WEATHER WATCH IN THE SACRAMENTO AND NORTHERN SAN
JOAQUIN VALLEYS AND EASTERN FOOTHILLS ALONG WITH THE DELTA AND LAKE
COUNTY.

* FIRE WEATHER WATCH.........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, May 13, 2:10 PM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
210 PM PDT TUE MAY 13 2008

CAZ013>019-063-064-066>069-150000-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
210 PM PDT TUE MAY 13 2008

...WATCH OUT FOR HOT TEMPERATURES AND COLD WATER LATER THIS WEEK AND
THIS WEEKEND...

AN UNUSUALLY STRONG RIDGE OF HIGH PRESSURE WILL BUILD INTO NORTHERN
CALIFORNIA BY THE MIDDLE OF THE WEEK AND PERSIST THROUGH THE
WEEKEND.  HIGH TEMPERATURES WILL BE AS MUCH AS 20 DEGREES ABOVE
SEASONAL NORMALS THROUGHOUT NORTHERN INTERIOR CALIFORNIA...WITH SOME
NEAR RECORD OR RECORD TEMPERATURES POSSIBLE THURSDAY THROUGH
SUNDAY.  MAXIMUM TEMPERATURES IN THE CENTRAL VALLEY AND DELTA REGION
COULD SOAR TO AROUND 100 DEGREES WHILE THE FOOTHILLS...NORTHEAST
PLATEAU...AND LOWER PORTIONS OF LAKE COUNTY MAY REACH THE UPPER 80S
AND 90S.  EVEN AT 6000 FEET IN THE MOUNTAINS SOME AREAS WILL CREEP
INTO THE 80S.  GUSTY WINDS WILL ALSO BE POSSIBLE ACROSS THE REGION
WEDNESDAY AND THURSDAY.  FOR MORE INFORMATION ON THE WINDS...PLEASE
SEE NPWSTO OR WWUS76 KSTO FOR MORE INFORMATION.

TEMPERATURES IN THE 80S CAN CAUSE HEAT FATIGUE WITH PROLONGED
EXPOSURE OR PHYSICAL ACTIVITY.  AS TEMPERATURES INCREASE...HEAT
EXHAUSTION AND HEAT CRAMPS BECOME LIKELY AND HEAT STROKE IS
POSSIBLE...ESPECIALLY FOR PEOPLE WHO ARE SITTING IN FULL SUN
DRINKING ALCOHOL OR WHO ARE INVOLVED IN RIGOROUS PHYSICAL ACTIVITY.

ALL HEAT-RELATED ILLNESSES ARE PREVENTABLE.  COMMON TECHNIQUES FOR
BEATING THE HEAT INCLUDE TAKING COOLING BREAKS UNTIL YOU FEEL
RESTED...DRINKING PLENTY OF WATER...AND AVOIDING PHYSICAL EXERTION
DURING THE HOTTEST HOURS OF THE DAY.

AT THE SAME TIME...RIVERS AND STREAMS WILL BE RUNNING QUICKLY WITH
COLD WATER...DUE TO RECENT SNOWMELT.  THIS WILL CAUSE LOWER
ELEVATION RESERVOIRS...RIVERS AND STREAMS TO HAVE DANGEROUSLY COLD
WATER.  THEREFORE...THE COMBINATION OF THE HIGH TEMPERATURES AND
THIS COLD WATER CAN CREATE DANGEROUS SITUATIONS.  PEOPLE
WADING...RAFTING OR FISHING IN THESE COLD WATERS BECOME VICTIMS OF
THE COLD WATER EVERY YEAR...EITHER THROUGH HYPOTHERMIA OR DROWNING
IN FAST-MOVING WATER.

WATER TEMPERATURES IN THE 40S AND 50S CAN BRING ON A SUDDEN LOSS OF
BODY TEMPERATURE.  THIS IS CALLED HYPOTHERMIA.  THE EXPECTED TIME
BEFORE EXHAUSTION OR UNCONSCIOUSNESS SETS IN FOR A HEALTHY ADULT MAY
BE AS LITTLE AS 30 TO 60 MINUTES.  HYPOTHERMIA NORMALLY OCCURS
FASTER IN CHILDREN THAN ADULTS.

ADDITIONAL INFORMATION MAY BE FOUND AT WWW.WEATHER.GOV/STO AND AT
WWW.WEATHER.GOV/OS/HEAT/

CKP/JBB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:25 PM PDTWind AdvisorySTO36 hr

Nearby

Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.